Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

October 15, 2021Clearfield County, Pennsylvania

NWS State College, PA issued this special weather statement at Oct 15, 2021, 12:02 PM EDT for Clearfield County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 12:02 PM EDT (16:02 UTC)
Expired
Oct 15, 2021, 12:30 PM EDT
In force
28 min
Issued by
NWS State College, PA
Hail
0.75 in
Wind
50

County Clearfield County, PA

The radar

The State College radar (KCCX), 59 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WWUS81 KCTP 151602
SPSCTP

Special Weather Statement
National Weather Service State College PA
1202 PM EDT Fri Oct 15 2021
 
PAZ017-151630-
Clearfield PA-
1202 PM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CLEARFIELD COUNTY
THROUGH 1230 PM EDT...

At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Punxsutawney, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea to dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Curwensville, Rockton, Grampian, Troutville and Lumber City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4103 7880 4112 7860 4094 7849 4090 7880
TIME...MOT...LOC 1559Z 247DEG 25KT 4093 7892 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Steinbugl

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Oct 15, 11:35 AM EDT, 27 minutes earlier.

Area forecast discussion, Oct 15, 11:35 AM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
1135 AM EDT Fri Oct 15 2021

.SYNOPSIS...
Unseasonably warm weather will finish out the week with near
record highs expected today. Gusty showers and a few
thunderstorms will precede a strong cold frontal passage on
Saturday. Noticeably cooler air will return to CPA by Sunday
with temperatures trending lower/back to seasonal levels for mid
October. Fair and dry weather is expected early next week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
1045AM/1445Z: Cluster of showers/t-storms tracking northeast
between KBTP/KIDI not modeled very well by the HRRR. 3km NAM and
NBM are much better in the next 1-3 hours taking this batch of
convection into the NW Alleghenies by 18Z. Adjusted POPs closer
to this model/radar trend and cleaned up HWO/enhanced wording
for severe storm potential later this afternoon. No change to
the SPC D1 outlook updated at 13Z and would not anticipate much
change with the next update around 1630Z. Cloud cover was holding
temps down in a few spots, but expect nearly sunshine over the
southeast 1/2 of the CWA to send temps surging through the 70s
by early afternoon.

Previous Discussion Issued: 357 AM EDT Fri Oct 15 2021

Nearly stationary front extends from central OH to far NW PA
northward to western Lake Ontario. Bands of moderate showers
continue to traverse Lakes Erie and Ontario. Isolated showers
have moved north of the PA/NY border out of my northwest early
this morning. Increasing low level moisture and orographic lift
thickens low clouds over my northwest this morning.

Amplifying mid level troughs pushes into the Great Lakes and
Ohio Valley later today, and this combined with diurnal heating
and falling heights will result in afternoon convection.
Consensus of CAM solutions depict a cluster of convection
tracking from southwest PA across the northern and central mtns
from the mid to late afternoon hours into the early evening,
and instability and shear profiles support a marginal or greater
risk of isolated severe storms over central and west central
areas with locally strong to damaging wind gusts the primary
tstm hazard. MaxTs should make a run at daily records with fcst
highs in the mid 70s to low 80s or +15-20F above normal.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Earlier thoughts of a lull in shwr/tstm coverage after evening
diurnal activity weakens is still in play for Saturday night.
Sfc cold front sharpens in response to strengthening mid/upper
trough starting to transition from neutral to negative tilt.
This should result in a band of moderate showers/low- topped
convective line, reaching the NW zones around 06Z and the
central mountains around dawn.

Latest model guidance is also supporting an anafront structure,
with cold front surging ahead of the upper level deformation
zone. This scenario favors weaker/broader lift along the cold
front and a lower chance of severe wx. Strong post- frontal fgen
forcing beneath of dual jet streak structure should result in
the bulk of the rain falling behind the front into Saturday
morning. Ahead of the front over eastern sections, it will be
another unseasonably mild night with fcst lows +20-25F above
climo.

The front ever so slowly crosses the Central Mountains and
through the eastern half of the Commonwealth early Saturday
afternoon with slowly improving conditions from west to east
late Saturday afternoon and night, but with the season's first
lake effect rain showers expected behind the FROPA over NW PA,
as we finally cool air of note reaching into the area late
Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
For the second half of the weekend, the main story will be
windy, cooler conditions, which are much more seasonable for
mid-October. As the main upper-level trough/cold core aloft is
progged to come through the Commonwealth on Sunday, along with
still fairly warm water temperatures on Lake Erie, lake
enhanced/upslope rain showers seem like a good bet along the
Allegheny front and over northern PA. If anything, we'll likely
be adding to NBM POPs through Sunday in these areas. Farther
south and east into the Susquehanna Valley, it will be generally
dry with the aid of downsloping. As mentioned earlier, Sunday's
highs will be more seasonable, ranging from the 50s over the
higher terrain, to the 60s in the Middle and Lower Susquehanna
Valleys.

As heights begin to build aloft and surface ridging approaches
from the west early next week, we should see a nice stretch of
fall weather for the first half of the week. Generally dry
weather is expected, with chilly readings both Sunday night and
Monday night yielding to moderating temperatures Tuesday and
Wednesday. From this early vantage point, the best chance for a
more widespread frost/localized freeze may be Monday night into
early Tuesday, with the highest probability for good radiating
conditions. Medium range guidance supports a chance of showers
by next Thursday associated with an approaching cold front.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
15Z Update...
Thunderstorms already popping up in western PA late this
morning, and are expected to increase in coverage this
afternoon. Showers and storms will begin in NW PA and spread
west through the day. MVFR cogs and vis in storms, with gusty
winds and hail possible. Added in VCTS for BFD, JST, UNV, and
AOO, but not enough confidence for IPT at this point. MDT and
LNS are expected to stay VFR today.

Overnight, more widespread showers and storms will result in
widespread reductions to IFR cigs/vis, which will only gradually
improve during the day Saturday.

Outlook...

Sat...Cold frontal passage likely early Sat. Widespread showers
and storms.

Sun...Low cigs NW. Isold/sct showers and gusty NW winds post
frontal passage.

Mon-Tue...VFR/no sig wx.

&&

.CLIMATE...
Thursday's high of 80 degrees in Altoona ties the record high
set on Oct 14, 1954.

Record high temperatures for October 15:

MDT|84/1897
IPT|82/1975
AOO|83/2017
BFD|77/1989
STC|84/1897

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...DeVoir/Fitzgerald/Steinbugl
LONG TERM...Jurewicz/Fitzgerald
AVIATION...Banghoff/Wagner
CLIMATE...
Hazardous weather outlook, Oct 15, 9:19 AM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
919 AM EDT Fri Oct 15 2021

PAZ051>053-057>059-064>066-161330-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Adams-
York-Lancaster-
919 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential for a few wind gusts over 45 mph Saturday as a
strong cold front sweeps through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-037-161330-
Warren-McKean-Potter-Elk-Cameron-Tioga-
919 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe wind gusts and hail, along with a marginal tornado
threat and locally heavy rainfall, are possible this afternoon and
evening across parts of northwest and north central Pennsylvania.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential for a few wind gusts over 45 mph early Saturday
as a strong cold front sweeps through the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-017>019-024>028-033>036-041-042-045-046-049-050-056-063-
161330-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Perry-Cumberland-
919 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to marginally severe thunderstorms with gusty winds,
locally heavy rain and a few instances of small hail are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential for a few wind gusts over 45 mph early Saturday
as a strong cold front sweeps through the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Oct 15, 12:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1202 PM EDT Fri Oct 15 2021

PAZ017-151630-
Clearfield PA-
1202 PM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CLEARFIELD COUNTY
THROUGH 1230 PM EDT...

At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Punxsutawney, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea to dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation possible.

Locations impacted include...
Curwensville, Rockton, Grampian, Troutville and Lumber City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 7880 4112 7860 4094 7849 4090 7880
TIME...MOT...LOC 1559Z 247DEG 25KT 4093 7892

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Steinbugl

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 12:17 PM EDTSevere Thunderstorm WarningCTPClearfield43 min
Oct 15, 12:58 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield47 min
Oct 15, 1:45 PM EDTSpecial Weather StatementCTPCentre30 min
Oct 15, 3:33 PM EDTSpecial Weather StatementCTPWarren27 min
Oct 15, 4:09 PM EDTSpecial Weather StatementCTPWarren21 min
Oct 15, 4:12 PM EDTSevere Thunderstorm WarningCTPWarren32 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.